Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 19, NWS Pocatello, ID

July 23, 201216 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 23, 2012, 3:52 AM MDT for 16 counties in Idaho. It took effect at Jul 23, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2012, 3:52 AM MDT (09:52 UTC)
In effect from
Jul 23, 2012, 12:00 PM MDT
Expired
Jul 23, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3462 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WWUS85 KPIH 230952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
352 AM MDT MON JUL 23 2012

...RED FLAG WARNING IN EFFECT FOR SOUTHEAST IDAHO ZONES 410 411
AND 413 FOR THUNDERSTORMS WITH LIGHTNING AND GUSTY OUTFLOW WINDS
AND 476 FOR LOW HUMIDITY AND GUSTY WINDS...

.SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER PORTIONS
OF EAST IDAHO AS A WEAK FRONT MOVES THROUGH THE AREA.
MEANWHILE...GUSTY WINDS AND LOW HUMIDITY WILL WORK IN BEHIND THE
FRONT AND WILL AFFECT PORTIONS OF THE CENTRAL MOUNTAINS.

IDZ476-240300-
/O.NEW.KPIH.FW.W.0019.120723T1800Z-120724T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
352 AM MDT MON JUL 23 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR IDAHO FIRE ZONE
476 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF.

* TIMING: FROM MIDDAY UNTIL EARLY THIS EVENING.

* HUMIDITY: 11-16 PERCENT.

* WINDS: GUSTS OF 25 TO 35 MPH ARE LIKELY.

* IMPACTS: THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS COULD
  CREATE EXPLOSIVE FIRE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IDZ410-240300-
/O.NEW.KPIH.FW.W.0019.120723T1800Z-120724T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
352 AM MDT MON JUL 23 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS WITH LIGHTNING AND GUSTY OUTFLOW WINDS 
FOR SOUTHEAST IDAHO FIRE ZONE 410...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM.

* TIMING: THIS AFTERNOON AND EARLY THIS EVENING.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY.

* OUTFLOW WINDS: GUSTY OUTFLOW WINDS OF 35 TO 45 MPH ARE LIKELY.

* PRECIPITATION: STORMS WILL PRODUCE LESS THAN A TENTH OF AN INCH
  OF RAINFALL.

* IMPACTS: LIGHTNING MAY CAUSE NEW FIRE STARTS AND GUSTY ERRATIC
  OUTFLOW WILL WINDS WILL CREATE HAZARDOUS CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

&&

$$

IDZ411-413-240300-
/O.NEW.KPIH.FW.W.0019.120723T1800Z-120724T0300Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-
352 AM MDT MON JUL 23 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR SOUTHEAST IDAHO 
FIRE ZONES 411 AND 413 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 6000 FEET...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MDT THIS EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 411 CENTENNIAL MOUNTAINS 
  AND SNAKE RIVER RANGE/TARGHEE NF BELOW 6000 FEET...FIRE ZONE 
  413 CARIBOU RANGE/CARIBOU NF BELOW 6000 FEET.

* TIMING: THIS AFTERNOON AND EARLY THIS EVENING.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY.

* OUTFLOW WINDS: GUSTY OUTFLOW WINDS OF 35 TO 45 MPH ARE LIKELY.

* PRECIPITATION: STORMS WILL PRODUCE LESS THAN A TENTH OF AN INCH
  OF RAINFALL.

* IMPACTS: LIGHTNING MAY CAUSE NEW FIRE STARTS AND GUSTY ERRATIC
  OUTFLOW WILL WINDS WILL CREATE HAZARDOUS CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

&&

$$

VALLE
1 follow-up statement
033 
WWUS85 KPIH 240254
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
854 PM MDT MON JUL 23 2012


IDZ476-240400-
/O.EXP.KPIH.FW.W.0019.000000T0000Z-120724T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
854 PM MDT MON JUL 23 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 476...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 


$$

IDZ410-240400-
/O.EXP.KPIH.FW.W.0019.000000T0000Z-120724T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
854 PM MDT MON JUL 23 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 410...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

$$

IDZ411-413-240400-
/O.EXP.KPIH.FW.W.0019.000000T0000Z-120724T0300Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-
854 PM MDT MON JUL 23 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 411 AND 
413 BELOW 6000 FEET...

THE RED FLAG WARNING BELOW 6000 FEET WILL EXPIRE AT 9 PM MDT THIS
EVENING. 


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 23, 2:22 AM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 2:22 AM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
222 AM MDT MON JUL 23 2012

.DISCUSSION...A STORM SYSTEM WILL MOVE FROM NEAR SEATTLE THIS
MORNING INTO CENTRAL ALBERTA AND BRITISH COLUMBIA BY THIS EVENING.
MONSOON MOISTURE WILL CONTINUE TO STREAM INTO EASTERN IDAHO...WITH
THE MAIN SURGE BEING PUSHED TOWARD THE EASTERN AND SOUTHEASTERN
MOUNTAINS BY AFTERNOON. THERE WILL BE ENOUGH MOISTURE TO FUEL
SHOWERS AND ISOLATED STORMS OVER ALL AREAS THROUGH NOON AND ACROSS
PORTIONS OF THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS. THE
UPPER SNAKE PLAIN AS WELL AS HIGHER ELEVATIONS FARTHER EAST WILL
SEE SCATTERED THUNDERSTORMS FOR THE AFTERNOON AND EARLY EVENING
HOURS. GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ESPECIALLY WITH STRONGER CELLS. WE WILL ALSO SEE WINDS
PICK UP THIS AFTERNOON ACROSS THE CENTRAL MOUNTAINS WITH SUSTAINED
WINDS OF 15-25 MPH WITH HIGHER GUSTS...OUTSIDE OF THUNDERSTORM
AREAS.

FOR TONIGHT THROUGH WEDNESDAY...HIGH PRESSURE WILL BEGIN TO BUILD
NORTHWARD ACROSS IDAHO. THIS WILL CONTINUE TO STEER SOMEWHAT DRIER
AIR INTO OUR AREA. ENOUGH MOISTURE WILL REMAIN ACROSS PORTIONS OF
THE SOUTHERN AND EASTERN MOUNTAINS FOR SHOWERS AND ISOLATED
THUNDERSTORMS TONIGHT AND TUESDAY. FOR WEDNESDAY...ONLY EXPECT
ISOLATED MOUNTAIN SHOWERS AND STORMS. THE RIDGE GETS SHUNTED
EASTWARD AGAIN TOWARD THE END OF THE WEEK AS LOW PRESSURE ONCE
AGAIN SWINGS TOWARD THE WEST COAST. ANOTHER SURGE OF MONSOON
MOISTURE MOVING NORTHEAST INTO IDAHO WILL INCREASE THE THREAT OF
SHOWERS AND THUNDERSTORMS FOR THE END OF THE WORKWEEK AND SATURDAY.
IT APPEARS THE THREAT OF LOCALLY HEAVY RAIN WILL RETURN WITH THOSE
ROUNDS OF THUNDERSTORMS. FOR EARLY NEXT WEEK...THE LATEST VERSIONS
OF THE ECMWF AND GFS WANT TO DRY THINGS OUT RATHER QUICKLY AS
DRIER AIR IS DRAWN INTO EASTERN IDAHO. THE FORECAST THIS MORNING
WILL TREND THAT WAY A BIT BUT NOT TOTALLY...LEAVING US WITH A
SLIGHT CHANCE OF MOUNTAIN SHOWERS AND STORMS. VALLEY TEMPERATURES
WILL BE IN THE 80S AND 90S THROUGHOUT THE NEXT SEVERAL DAYS...WITH
THE WARMEST DAYS COMING WEDNESDAY THROUGH FRIDAY WHERE LOWEST
ELEVATIONS TOP OUT IN THE LOW TO MID 90S.  KEYES

&&

.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY
OVER THE EASTERN SNAKE PLAIN AND EASTERN HIGHLANDS. MAY INCLUDE
VCTS IN THOSE TAF SITES. OTHERWISE...VFR CONDITIONS EXPECTED WITH
LIGHT WINDS...EXCEPT AROUND THUNDERSTORMS WHERE LOCAL GUSTS TO 40
MPH ARE LIKELY.

VALLE

&&

.FIRE WEATHER...MONSOONAL MOISTURE REMAINS OVER THE AREA. A WEAK
FRONT ALOFT WILL FOCUS THUNDERSTORMS OVER 410/411/413 WHERE A RED
FLAG WARNING IS IN EFFECT. LOW RELATIVE HUMIDITY AND GUSTY WINDS IS
EXPECTED ACROSS 476 THIS AFTERNOON WHERE ANOTHER RED FLAG WARNING IS
IN EFFECT. ANOTHER WEAK COLD FRONT WILL ARRIVE ON TUESDAY...WINDS
WILL BE SOMEWHAT LIGHTER BEHIND THE FRONT AND ANY THUNDERSTORM
ACTIVITY SHOULD BE MAINLY CONFINED ACROSS EXTREME SOUTHEAST IDAHO.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING BELOW
6000 FEET FOR IDZ411-413-476.

RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR IDZ410.

&&
Hazardous weather outlook, Jul 23, 3:27 AM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
327 AM MDT MON JUL 23 2012

IDZ017>025-031-032-240930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
327 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
ACROSS THE AREA. THE HIGHEST CHANCES WILL BE ACROSS PORTIONS OF
THE EASTERN AND SOUTHEASTERN MOUNTAINS. GUSTY WINDS...SMALL HAIL
AND LOCALLY HEAVY RAIN IS EXPECTED WITH STORMS STAYING BELOW
SEVERE WEATHER LIMITS. GUSTY WINDS WILL ALSO DEVELOP IN THE
CENTRAL MOUNTAINS OUTSIDE OF THUNDERSTORM AREAS.

A RED FLAG WARNING IS IN EFFECT FROM NOON TO 9PM FOR PORTIONS OF
THE CENTRAL MOUNTAINS BELOW 6000 FEET IN THE LEMHI AND LOST RIVER
RANGE OF THE SALMON/CHALLIS NATIONAL FOREST DUE TO STRONG WINDS
AND LOW HUMIDITY. RED FLAG WARNINGS FOR THUNDERSTORMS...GUSTY
WINDS AND LIGHTNING EFFECT ARE IN EFFECT FROM NOON TO 9PM FOR
PORTIONS OF IDAHO FALLS BLM LAND AS WELL AS THE CARIBOU-TARGHEE
NATIONAL FOREST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR MIDWEEK
AS SOMEWHAT DRIER AIR WORKS INTO EASTERN IDAHO. MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE END OF THE WEEK AS
HIGH PRESSURE SHIFTS BACK EAST AND MONSOON MOISTURE SURGES
NORTHEASTWARD INTO OUR AREA.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:01 PM MDTSpecial Weather StatementPIHFremont, Jefferson59 min

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.